Forum

dosage of gabapentin

I’ve been prescribed 3 x 100mg gabapentin but it doesn’t seem to be having much if any effect on the throbbing pain. I’m also taking 2 x 0.2mg 3 times day of temgesic (buprenorphine) which I’ve been on for 27 years. I’ve an appointment on Tuesday to see gp to discuss progress and I think she’ll increase the dose. I’m just not sure if it’s the right treatment as I’m having a relapse which I’m hoping won’t last long, but as far as I’m aware, you don’t stop gabapentin once started. I don’t want to take tablets just for the sake of it. Any others going/ gone through similar?

You could stop a dosage that low in two days flat.

Maximum dose is 4 x 300mg x3 times daily (but some neuros would make it 3 x 300mg x 4times daily).

As I understand it, GPs can only prescribe very low doses, unless at the request of a neuro (or perhaps an MS Nurse).

Geoff

Hi Geoff,

I don’t think that is true - unless it’s some policy at your particular surgery.

My neuro prescribed me 100mg three times a day, without explaining it was a very low dose.

Unsurprisingly, it had no effect. My GP recognised the dose was too trivial to achieve anything, and trebled it to 3 x 300mg - titrating up.

I don’t know if there’s an upper limit on what they can prescribe, but they can certainly do 900mg per day, no problem. For me, the 900 still didn’t do anything, after persevering for a month. As I hadn’t seen even a slight improvement during that time, I was reluctant to ask for still higher, as I didn’t feel I was on the right track. I made the decision to quit.

Actually, the turning point came when I forgot them one day, and was out all day, so couldn’t do anything about it. Not only did nothing terrible happen from abrupt (unintentional) cessation, but I couldn’t even tell the difference. So I went from doubting they were doing anything, to being quite positive they weren’t.

Tina

Oh, and P.S. for Long Term Sufferer - of course you can stop once started!

There are very few drugs you have to take, unless they’re essential for the preservation of life. There are some you should not stop suddenly, however - Gabapentin is one of those. Like Geoff, I doubt you would have any problems at all tapering from just 300mg. Take three tablets, two tablets, one tablet - done! If extremely anxious about it - though I doubt there’s any cause to be - spend a couple of days at each level, instead of one.

I weaned off from 900 in just over a week, with negligible problems, so if your GP increases the dose, it doesn’t mean you’re committed to staying on it for life, even if it doesn’t work.

Tina

Thanks both for your replies. My gp did in fact mention that the upper dosage was 1800mg per day and that she’d increase as necessary, but usually 900mg was effective. If I can stop taking them once this stupid relapse passes, then I’ll carry on as she sees fit. What I don’t want is to be on tablets that I have to take regardless. Going by what you both say, I can stop whenever I feel that they’re not working anymore, even if I’ve got to do it over a time. Thanks again for your help.

while i was on a much higher dosage: 3 x 300mg daily, at the time. i found that decreasing my dosage made me feel quite ill for weeks. don’t just stop! reduce under your gp’s direction only.

i didn’t find that gabapentin worked for me, even at a high dose, it might do so for you, but keep in communication with your gp, as their are always other pain relief options that can be tried. pregabalin is what worked for me, however other people have found the opposite to be true. unfortunately, it’s ‘suck-it-and-see’ type of situation.

hope you find a solution soon.

wendy x

If in doubt, I always check in the BNF (which is what a GP should do).
The top recommended limit is now 4800mg in 3 divided doses.
The first neuropathic pain symptoms that I had were of the electric shock type, and 1800mg per day took care of that.
Increased pain saw the rise to 2700mg daily - and it is just about working.

The Neuros have always written to the GPs. This may be a local thing (one hospital controls everything in the north of Wiltshire) but it could be as simple as making sure that the cost comes off of the GP budget, and not from the hospital budget.

I have been advised that there are stronger medications for neuropathic pain (Pregabalin is the obvious one) but I don’t have any of the known side effects of Gabapentin, so I am reluctant to change.

Geoff

Thanks for all your replies. I’m truly grateful to you all. A friend stopped them suddenly and had terrible withdrawal symptoms. So if the increased dose doesn’t work, at least there’s options. Thanks again.

I am on 600mg four times daily.

Mary

I have just started taking gabapentin. Currently taking 100mg three times a day.

My ms nurse said i have to increase the dose slowly to allow my system time to adjust to it.

Hopefully i will see a benefit soon.